Angioedema can develop, although rarely, in people after they’ve been given angiotensin-converting enzyme (ACE) inhibitors, sometimes years after the therapy is initially administered, according to a new case report.
The report, titled “Angioedema Two Weeks After the Initial Administration of an ACE Inhibitor,” was published in Deutsches Arzteblatt International, the German Medical Association’s peer-reviewed, open-access online science journal.
Physicians report the case of a 76-year-old man who was treated with 5 mg ramipril — an ACE inhibitor sold under the brand name Altace, among others — for newly diagnosed congestive heart failure, as suggested by existing guidelines.
But two weeks after he started taking ramipril, the patient arrived at the hospital with angioedema of the lower lip and was admitted to the intensive care unit. Angioedema is a condition where swelling develops in the lower layer of skin and tissue.
Diseases that would normally cause angioedema, such as intrapharyngeal mucosal edema and glottal edema, were ruled out from diagnosis.
Physicians discontinued the ACE inhibitor and instead administered 250 mg of prednisolone, an anti-inflammatory. This reduced the swelling of the lower lip, which was eventually resolved.
ACE inhibitors can cause angioedema through a bradykinin-dependent mechanism. Essentially, high levels of the molecule bradykinin lead to the dilation of blood vessels (vasodilation), as well as edema.
Levels of bradykinin are regulated by degradation through ACE. As a result, administering ACE inhibitors leads to reduced levels of ACE and higher levels of bradykinin.
But the condition as a result of ACE inhibitors is quite rare. Angioedema develops in just 0.1-0.7 percent of patients treated with ACE inhibitors.
Physicians suggest that a potential therapy for a future occurrence of angioedema caused by ACE inhibitors could be the administration of Firazyr (icatibant), a selective bradykinin B2-receptor antagonist that comes in an injectable formulation that patients can administer themselves to treat acute angioedema attacks.
Doctors in the case study report their patient remained in stable condition after treatment of angioedema and was not given icatibant.
Along with angioedema, irritative cough and low potassium levels are also potential side effects of ACE inhibitors. In fact, administration can sometimes cause asphyxiation and death within hours.
“Patients should be informed of this possible side effect and should be told to telephone the emergency medical services immediately in case it arises,” investigators wrote. “Angioedema can appear acutely, but it can also appear years after the drug is initially given.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?